Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 59, NWS St. Louis, MO

July 11, 2009Randolph County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 11, 2009, 9:14 PM CDT for Randolph County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2009, 9:14 PM CDT (02:14 UTC)
Expired
Jul 12, 2009, 3:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Randolph County, IL

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 120214
FFWLSX
ILC157-120800-
/O.NEW.KLSX.FF.W.0059.090712T0214Z-090712T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 300 AM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. UP TO FOUR INCHES OF RAIN HAS FALLEN OVER RANDOLPH
  COUNTY SINCE 8 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHESTER...RED BUD...SPARTA...BALDWIN...BREMEN...COULTERVILLE...
  EVANSVILLE...PERCY...STEELEVILLE AND TILDEN.

RANDOLPH COUNTY SHERIFFS OFFICE REPORTED THAT SEVERAL ROADS HAD A 
COUPLE OF INCHES OF WATER OVER THEM...ESPECIALLY BETWEEN RED BUD AND 
SPARTA AND BETWEEN SPARTA AND COULTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3781 8969 3781 8970 3785 8975 3790 8985
      3787 8990 3791 8996 3797 8996 3800 9004
      3809 9020 3814 9004 3823 9004 3821 8959
      3795 8959

$$

BYRD
2 follow-up statements
000 
WGUS73 KLSX 120450
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CDT SAT JUL 11 2009

ILC157-120800-
/O.CON.KLSX.FF.W.0059.000000T0000Z-090712T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-
1150 PM CDT SAT JUL 11 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR RANDOLPH COUNTY
UNTIL 300 AM CDT...

AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE EXITED THE WARNED AREA. 
LITTLE ADDITIONAL RAINFALL IS EXPECTED.

HOWEVER...RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...CHESTER...RED BUD...SPARTA...BALDWIN...BREMEN... 
COULTERVILLE...EVANSVILLE...PERCY...STEELEVILLE AND TILDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3781 8969 3781 8970 3785 8975 3790 8985
      3787 8990 3791 8996 3797 8996 3800 9004
      3809 9020 3814 9004 3823 9004 3821 8959
      3795 8959

$$

BYRD
000 
WGUS73 KLSX 120758
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 AM CDT SUN JUL 12 2009

ILC157-120811-
/O.EXP.KLSX.FF.W.0059.000000T0000Z-090712T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-
258 AM CDT SUN JUL 12 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR RANDOLPH COUNTY
WILL BE ALLOWED TO EXPIRE AT 300 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3781 8969 3781 8970 3785 8975 3790 8985
      3787 8990 3791 8996 3797 8996 3800 9004
      3809 9020 3814 9004 3823 9004 3821 8959
      3795 8959

$$

GKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:25 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 11, 6:25 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT JUL 11 2009

.DISCUSSION...
/335 PM CDT SAT JUL 11 2009/

MAIN CONCERN DEALS WITH COVERAGE OF THUNDERSTORMS NEXT FEW DAYS.

EARLIER MCS HAS PUSHED WELL SE OF THE CWA AND SURACE WINDS HAVE
RETURNED S-SWLY AHEAD OF A COLD FRONT WHICH IS ROUGHLY ALONG A
KSZL-KPPQ LINE AT 20Z. SOME ISOLD TSRA HAVE TRIED TO DEVELOP IN
WEAK CONVERGENCE AHEAD OF THE FRONT OVER THE PAST FEW HOURS IN A
VERY UNSTABLE ATMOSPHERE WHERE MLCAPES ARE 2000-3000 J/KG. IT
APPEARS THEY ARE BEING HAMPERED BY SHORTWAVE RIDGING IN ADVANCE OF
WEAK SHORTWAVE TROUGH SEEN MOVING ESEWD OVER WRN IA AND A WARM
LAYER BETWEEN 900-700MB WHERE POSITIVE AREA IS VERY NARROW ON THE
RUC SOUNDINGS. EXPECT SURFACE FRONT TO MOVE SWD OVER THE CWA THIS
EVENING AS UPPER FLOW BECOME MORE NWLY. HAVE KEPT HIGHER CHANCE
POPS OVER THE SRN CWA WHERE THERE MAY BE SOME INCREASE IN LARGE
SCALE ASCENT AS THE SHORTWAVE TROUGH PASSES TO THE NORTH. BETTER
CHANCE WILL OCCUR AFTER MIDNIGHT IN THE SRN CWA WHEN LOW LEVEL
MOISTURE CONVERGENCE INCREASES ON NOSE OF WEAK LOW LEVEL JET. THIS
GOES ALONG WITH SOME OF THE WRF FORECASTS WHICH SHOW A MCS
DEVELOPING OVER SERN MO AFTER 00Z.

HAVE KEPT BEST CHANCES OF RAIN OVER THE SRN AND WRN PART OF THE CWA
TOMORROW CLOSER TO THE STALLED FRONT. MCS MAY BE ONGOING OVER
SERN MO/FAR SWRN IL EARLY IN THE DAY WITH REDEVELOPMENT OF TSRA
ALONG THE FRONT IN THE AFTERNOON. DEEP LAYER SHEAR SUPPORTS THE
POTENTIAL OF SVR STORMS OVER PARTS OF THE AREA. CONTINUED WITH
HIGH CHANCE POPS ON SUNDAY NIGHT OVER THE WRN AND SRN PART OF THE
CWA ON SUNDAY NIGHT WHEN 40KT LOW LEVEL JET CAUSES STRONGER
MOISTURE CONVERGENCE. KEPT CHANCE POPS IN THE SRN CWA ON MONDAY
MORNING TO COVER LINGERING MCS BEFORE GOING MAINLY DRY MONDAY
AFTERNOON INTO TUESDAY AS THE FRONT PUSHES WELL SOUTH OF THE AREA.

HAVE KEPT CHANCE OF SHRA/TSRA GOING TUESDAY NIGHT AND EARLY
WEDNESDAY AS THE NEXT COLD FRONT MOVES ACROSS THE REGION. HAVE A
DRY FORECAST THEREAFTER AS FRONT MOVES WELL SOUTH OF THE AREA.
TEMPERATURES ON TUESDAY AND WEDNESDAY WILL CLIMB INTO THE LOWER TO
MIDDLE 90S AS 850MB TEMPERATURES CLIMB INTO THE LOWER 20S.

BRITT
&&

.AVIATION...
/625 PM CDT SAT JUL 11 2009/
FOR THE 00Z TAFS...FRONTAL BOUNDARY IS MAKING ITS WAY SOUTH ACROSS
THE FORECAST AREA EARLY THIS EVENING. KUIN SHOULD REMAIN DRY WITH
NORTH TO NORTHEAST WINDS...SWITCHING TO THE EAST TO SOUTHEAST BY MID
MORNING ON SUNDAY. AS FOR KCOU...KSUS AND KSTL...STILL DEALING WITH
THE FRONTAL BOUNDARY.  IT IS NEARBY...SO KEPT MENTION OF VCTS
THROUGH 01Z. THEN ISSUE AFTER THAT IS POSSIBLE MCS DEVELOPMENT AND
HOW CLOSE IT MAY GET TO THESE SITES. ADDED VCTS FROM 08Z-14Z AT KCOU
AND FROM 10Z TO 14Z AT KSUS/KSTL. THEN SITES SHOULD REMAIN DRY
THROUGH REST OF FORECAST PERIOD...WITH WINDS SWITCHING TO THE
SOUTHEAST.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 3:57 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT SAT JUL 11 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
357 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA TONIGHT. A
FEW STRONG STORMS ARE POSSIBLE...CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA ON
SUNDAY AND SUNDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST STORMS.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS ON MONDAY MORNING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION ON
TUESDAY NIGHT INTO WEDNESDAY.

HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES OVER PARTS OF THE
AREA ON TUESDAY AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, Jul 11, 7:15 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT SAT JUL 11 2009

ILZ102-120100-
MONROE IL-
715 PM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 800 PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALMEYER...OR NEAR PEVELY...MOVING SOUTHEAST
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WATERLOO...
VALMEYER...NEW DESIGN...HARRISONVILLE...FOSTER POND...WARTBURG...
MADONNAVILLE...MONROE CITY...BURKSVILLE...MAEYSTOWN...CHALFIN BRIDGE
AND FULTS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
Special weather statement, Jul 11, 7:29 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SAT JUL 11 2009

MOZ065-120115-
JEFFERSON MO-
729 PM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 815 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FESTUS...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OLYMPIAN VILLAGE...
HEMATITE AND VICTORIA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
Local storm report, Jul 11, 7:45 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT SAT JUL 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     BELGRADE                37.79N  90.85W
07/11/2009                   WASHINGTON         MO   FIRE DEPT/RESCUE

            NUMEROUS TWELVE TO FOURTEEN INCH DIAMETER TREES BLOWN
            DOWN IN TOWN.

&&

EVENT NUMBER LSX0900008

BYRD
Local storm report, Jul 11, 7:56 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
756 PM CDT SAT JUL 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             FARMINGTON              37.78N  90.43W
07/11/2009  E0.70 INCH       ST. FRANCOIS       MO   LAW ENFORCEMENT

&&

EVENT NUMBER LSX0900009

BYRD
Local storm report, Jul 11, 8:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT SAT JUL 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     BELGRADE                37.79N  90.85W
07/11/2009                   WASHINGTON         MO   FIRE DEPT/RESCUE

            NUMEROUS TWELVE TO FOURTEEN INCH DIAMETER TREE LIMBS
            BLOWN DOWN IN TOWN AND AREAS TO THE EAST ON HIGHWAY C.

&&

CORRECTED REMARKS

EVENT NUMBER LSX0900008

BYRD
Local storm report, Jul 11, 8:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT SAT JUL 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     FARMINGTON              37.78N  90.43W
07/11/2009                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN AT THE INTERSECTION OF HIGHWAY D
            AND TIMBERFIELD ROAD.

&&

EVENT NUMBER LSX0900010

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:42 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph48 min
Jul 12, 1:07 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair38 min

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.